On the Pythagoras numbers of real analytic set germs
Bulletin de la Société Mathématique de France, Volume 133 (2005) no. 3, pp. 349-362.

We show that (i) the Pythagoras number of a real analytic set germ is the supremum of the Pythagoras numbers of the curve germs it contains, and (ii) every real analytic curve germ is contained in a real analytic surface germ with the same Pythagoras number (or Pythagoras number 2 if the curve is Pythagorean). This gives new examples and counterexamples concerning sums of squares and positive semidefinite analytic function germs.

Nous montrons : (i) que le nombre de Pythagore d’un germe d’ensemble analytique réel est le plus grand des nombres de Pythagore des courbes qu’il contient et (ii) que tout germe de courbe analytique réelle est contenu dans le germe d’une surface analytique réelle ayant le même nombre de Pythagore (ou le nombre 2 si la courbe est pythagoricienne). Cela fournit de nouveaux exemples et contre-exemples à propos des sommes de carrés et des germes de fonctions analytiques semi-définies.

DOI: 10.24033/bsmf.2490
Classification: 14P15
Keywords: pythagoras number, sum of squares, m. Artin's approximation
@article{BSMF_2005__133_3_349_0,
     author = {Fernando, Jos\'e F. and Ruiz, Jes\'us M.},
     title = {On the {Pythagoras} numbers of real analytic set germs},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     pages = {349--362},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {133},
     number = {3},
     year = {2005},
     doi = {10.24033/bsmf.2490},
     zbl = {1095.14056},
     mrnumber = {2169822},
     language = {en},
     url = {http://www.numdam.org/articles/10.24033/bsmf.2490/}
}
TY  - JOUR
AU  - Fernando, José F.
AU  - Ruiz, Jesús M.
TI  - On the Pythagoras numbers of real analytic set germs
JO  - Bulletin de la Société Mathématique de France
PY  - 2005
DA  - 2005///
SP  - 349
EP  - 362
VL  - 133
IS  - 3
PB  - Société mathématique de France
UR  - http://www.numdam.org/articles/10.24033/bsmf.2490/
UR  - https://zbmath.org/?q=an%3A1095.14056
UR  - https://www.ams.org/mathscinet-getitem?mr=2169822
UR  - https://doi.org/10.24033/bsmf.2490
DO  - 10.24033/bsmf.2490
LA  - en
ID  - BSMF_2005__133_3_349_0
ER  - 
%0 Journal Article
%A Fernando, José F.
%A Ruiz, Jesús M.
%T On the Pythagoras numbers of real analytic set germs
%J Bulletin de la Société Mathématique de France
%D 2005
%P 349-362
%V 133
%N 3
%I Société mathématique de France
%U https://doi.org/10.24033/bsmf.2490
%R 10.24033/bsmf.2490
%G en
%F BSMF_2005__133_3_349_0
Fernando, José F.; Ruiz, Jesús M. On the Pythagoras numbers of real analytic set germs. Bulletin de la Société Mathématique de France, Volume 133 (2005) no. 3, pp. 349-362. doi : 10.24033/bsmf.2490. http://www.numdam.org/articles/10.24033/bsmf.2490/

[1] S. Abhyankar - Resolution of singularities of embedded algebraic surfaces, 2nd, enlarged éd., Springer Monographs in Math., Springer Verlag, Berlin-Heidelberg-NewYork, 1998. | MR | Zbl

[2] C. Andradas, L. Bröcker & J. Ruiz - Constructible Sets in Real Geometry, Ergeb. Math. Grenzgeb., vol. 33, Springer Verlag, Berlin-Heidelberg-NewYork, 1996. | MR | Zbl

[3] J. Becker & R. Gurjar - « Curves with large tangent space », 242 (1975), p. 285-296. | MR | Zbl

[4] J. Bochnak, M. Coste & M.-F. Roy - Real Algebraic Geometry, Ergeb. Math. Grenzgeb., vol. 36, Springer Verlag, Berlin-Heidelberg-NewYork, 1998. | MR | Zbl

[5] N. Bourbaki - Commutative Algebra, Hermann, Paris, 1972. | MR

[6] A. Campillo & J. Ruiz - « Some Remarks on Pythagorean Real Curve Germs », 128 (1990), p. 271-275. | MR | Zbl

[7] M. Choi, Z. Dai, T. Lam & B. Reznick - « The Pythagoras number of some affine algebras and local algebras », 336 (1982), p. 45-82. | EuDML | MR | Zbl

[8] J. Fernando - « On the Pythagoras numbers of real analytic rings », 243 (2001), p. 321-338. | MR | Zbl

[9] -, « Sums of squares in real analytic rings », 354 (2002), p. 1909-1919. | MR | Zbl

[10] -, « Analytic surface germs with minimal Pythagoras number », Math. Z. 244 (2003), p. 725-752. | MR | Zbl

[11] J. Fernando & R. Quarez - « Some remarks on the computation of Pythagoras numbers of real irreducible algebroid curves through Gram matrices », 274 (2004), p. 64-67. | MR | Zbl

[12] J. Fernando & J. Ruiz - « Positive semidefinite germs on the cone », 205 (2002), p. 109-118. | MR | Zbl

[13] H. Hironaka - « Resolution of singularities of an algebraic variety over a field of characteristic zero », 79 (1964), p. 109-123, 205-326. | MR | Zbl

[14] T. De Jong & G. Pfister - Local Analytic Geometry, basic theory and applications, Advanced Lectures in Mathematics, Vieweg Verlag, Braunschweig-Wiesbaden, 2000. | MR | Zbl

[15] H. Kurke, T. Mostowski, G. Pfister, D. Popescu & M. Roczen - Die Approximationseigenschaft lokaler Ringe, vol. 634, Springer Verlag, 1978. | MR | Zbl

[16] J. Merrien - « Un théorème des zéros pour les idéaux de séries formelles à coefficients réels », C. R. Acad. Sci. Paris Sér. A-B 276 (1973), p. 1055-1058. | MR | Zbl

[17] J. Ortega - « On the Pythagoras number of a real irreducible algebroid curve », 289 (1991), p. 111-123. | MR | Zbl

[18] R. Quarez - « Pythagoras numbers of real algebroid curves and Gram matrices », 238 (2001), p. 139-158. | MR | Zbl

[19] J. Ruiz - The basic theory of power series, Advanced Lectures in Mathematics, Vieweg Verlag, Braunschweig-Wiesbaden, 1993. | MR

[20] -, « Sums of two squares in analytic rings », 230 (1999), p. 317-328. | MR | Zbl

[21] C. Scheiderer - « Sums of squares of regular functions on real algebraic varieties », 352 (1999), p. 1039-1069. | MR | Zbl

[22] -, « On sums of squares in local rings », 540 (2001), p. 205-227. | MR | Zbl

[23] J.-C. Tougeron - Idéaux de fonctions différentiables, Ergeb. Math. Grenzgeb., vol. 71, Springer Verlag, Berlin-Heidelberg-NewYork, 1972. | Zbl

[24] O. Zariski & P. Samuel - Commutative Algebra, II, vol. 29, Springer Verlag, Berlin-Heidelberg-NewYork, 1980. | Zbl

Cited by Sources: